Arizona, 2016High Wind in Arizona, March 28 to 29, 2016
March 28 to 29, 2016 · NWS FGZ · 4 events in 4 counties and zones
An approaching trough of low pressure brought high winds to parts of northern Arizona late evening March 28th through the morning of the 29th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching trough of low pressure brought high winds to parts of northern Arizona late evening March 28th through the morning of the 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Mar 28, 9:01 PM MST, 2 hours 14 minutes earlier.
Area forecast discussion, Mar 28, 9:01 PM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
901 PM MST MON MAR 28 2016
.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL BRING COLD AND WINDY
WEATHER ACROSS NORTHERN ARIZONA THROUGH TUESDAY. A COLD FRONT
MOVING INTO ARIZONA TONIGHT INTO TUESDAY MORNING WILL BRING A
SHARP DECREASE IN TEMPERATURES. CONVECTIVE RAIN AND SNOW SHOWERS
ARE POSSIBLE. A HIGH PRESSURE RIDGE BUILDS ACROSS THE WESTERN
STATES LATE IN THE WEEK WITH A WARMING TREND FROM THURSDAY INTO
THE WEEKEND.
&&
.DISCUSSION...
SHOWERS ARE DEVELOPING ACROSS THE WESTERN MOGOLLON RIM AND KAIBAB
PLATEAU THIS EVENING. WINDY CONDITIONS ARE PERSISTING AS
WELL...WITH WIND ADVISORY CONTINUING INTO OVERNIGHT ACROSS NW
ARIZONA AND INTO TUESDAY FARTHER EAST. WILL CONTINUE TO MONITOR
PRECIP AND WIND TRENDS AND UPDATE THE FORECAST AS NECESSARY.
&&
.PREV DISCUSSION /359 PM MST/...A STRONG AND COLD LOW PRESSURE
SYSTEM CONTINUES TO MOVE INTO ARIZONA FROM THE NORTHWEST. THE
MAIN IMPACTS WILL BE STRONG WINDS AND BLOWING DUST THROUGH TUESDAY
ALONG WITH MUCH COLDER TEMPERATURES ON TUESDAY AND WEDNESDAY.
OBSERVED WIND SPEEDS THIS AFTERNOON HAVE REACHED HIGH END ADVISORY
LEVELS WITH GUSTS AROUND 50 MPH FOR MANY LOCATIONS ACROSS NORTHERN
ARIZONA. THESE STRONG WINDS WILL CONTINUE THROUGH THE OVERNIGHT
HOURS AT SLIGHTLY LOWER SPEEDS BEFORE INCREASING RAPIDLY EARLY
TUESDAY MORNING WITH STRONG GUSTS 40 TO 55 MPH THROUGH EARLY
TUESDAY EVENING. WIND ADVISORIES REMAIN IN EFFECT.
THE PRECIPITATION STORY IS MIXED AS CONVECTIVE SHOWERS OF RAIN AND
SNOW WILL DEVELOP AS AN UNSTABLE AIR MASS AND COLD FRONT MOVE INTO
THE REGION TONIGHT THROUGH TUESDAY MORNING. HOWEVER, RAIN AND SNOW
COVERAGE WILL BE SPOTTY AND ANY ACCUMULATIONS WILL BE ON THE LIGHT
SIDE (LESS THAN AN INCH) FOR HIGH ELEVATION LOCATIONS. ANY
SNOWFALL AMOUNTS WILL STRUGGLE TO ACCUMULATE ON THE ROADS DUE TO A
COMBINATION OF STRONG WINDS, AND WARMER GROUND TEMPERATURES DURING
THE DAYLIGHT HOURS. ON WEDNESDAY COLD TEMPERATURES ARE IN THE
FORECAST AS SHOWER ACTIVITY BEGINS TO DECREASE BY LATE AFTERNOON.
THURSDAY THROUGH SUNDAY...A HIGH PRESSURE RIDGE BUILDS BACK IN
ACROSS THE WESTERN STATES AS THE COLD LOW MOVES EASTWARD AWAY FROM
ARIZONA. DRY AND BREEZY NORTHERLY FLOW WILL SET IN AS TEMPERATURE
READINGS TREND UPWARD INTO THE WEEKEND.
&&
.AVIATION...FOR THE 06Z PACKAGE...SCATTERED MVFR/IFR CIGS OVER
MOUNTAINS POSSIBLE IN DEVELOPING SHOWERS TONIGHT. SURFACE WINDS
15-25KT WITH LOCAL GUSTS 35-45KT THRU 15Z...THEN 20-30KT WITH
GUSTS FROM 30-50KT...ESPECIALLY IN NE ARIZONA. 10000 FT MSL WINDS
TONIGHT ARE SW 50-65KT. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 2 AM MST TUESDAY FOR AZZ004>008-037-038.
WIND ADVISORY UNTIL 8 PM MST TUESDAY FOR AZZ009>017-039-040.
&&
PUBLIC...KD/BOHLIN
AVIATION...KD
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Mar 28, 4:05 PM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
405 PM MST MON MAR 28 2016
AZZ004>018-037>040-290745-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
405 PM MST MON MAR 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TONIGHT
A STRONG LOW PRESSURE SYSTEM WILL PRODUCE CONTINUED GUSTY
SOUTHWEST WINDS THROUGH TUESDAY. A WIND ADVISORY REMAINS IN EFFECT
FOR MUCH OF THE NORTHLAND. PLEASE SEE THE WIND ADVISORY OR YOUR
SITE SPECIFIC FORECAST FOR WINDS ANTICIPATED AT A GIVEN LOCATION.
A COLD FRONT WILL MOVE THROUGH CENTRAL AND NORTHERN ARIZONA
TONIGHT AND TUESDAY. SCATTERED RAIN AND SNOW SHOWERS WILL DEVELOP
ALONG THIS FRONT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MUCH COLDER TEMPERATURES WILL TRAIL THE FRONT...WITH TEMPERATURES
ON TUESDAY DROPPING 10 TO 15 DEGREES FROM MONDAY.
SHOWERS WILL DECREASE WEDNESDAY LATE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Little Colorado River Valley in Navajo County
- When
- March 28, 11:15 PM MST to March 29, 8:00 AM MST
- Where
- Little Colorado River Valley in Navajo County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.400, -110.321 (the zone’s center; the record gives no point)
The Winslow Airport ASOS reported a peak wind gust of 58 MPH at 1122 PM MST. The Petrified Forest National Park reported a peak wind gust of 60 MPH at 749 AM MST.
High Wind, Little Colorado River Valley in Coconino County
- When
- March 28, 11:15 PM MST to March 29, 12:15 AM MST
- Where
- Little Colorado River Valley in Coconino County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
The Winslow Airport ASOS reported a peak wind gust of 58 MPH at 1122 PM MST.
High Wind, Western Mogollon Rim
- When
- March 28, 11:45 PM MST to March 29, 3:00 AM MST
- Where
- Western Mogollon Rim forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
A trained spotter in Parks reported a peak wind gust of 59 MPH at 1145 PM MST. Power lines were down (do to high winds) on Highway 180 at Snowbowl Road (estimated time between midnight and 300 AM MST.
High Wind, Little Colorado River Valley in Apache County
- When
- March 29, 1:50 AM MST to 11:40 AM MST
- Where
- Little Colorado River Valley in Apache County forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
The Springerville Airport ASOS reported sustained winds of 40 MPH and/or gusts of 58 MPH often between 150 AM and 1140 AM MST. The highest wind gust was 69 MPH at 415 AM MST. The Petrified Forest National Park reported a peak wind gust of 60 MPH at 749 AM MST. St Johns Airport had a peak wind gust of 59 MPH at 0838 AM MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, March 28 to 29, 20161 injured · $240,000 · 5 events
- High Wind in New Jersey, March 28, 2016$50,000 · 50 kt wind · 1 event
- Strong Wind in Connecticut, March 28 to 29, 2016$40,000 · 1 event
- Strong Wind in New York, March 28 to 29, 2016$27,000 · 9 events
- Strong Wind in Pennsylvania, March 28, 2016$33,000 · 2 events
- Winter Storm in Wyoming, March 28 to 30, 201614 events
- Winter Storm and Heavy Snow in Nevada, March 28 to 30, 20165 events
- High Wind in Nevada, March 28, 201672 kt wind · 3 events
- Winter Storm and Winter Weather in Utah, March 28 to 30, 20163 events
- Heavy Snow and Winter Weather in Idaho, March 28, 20162 events
- High Wind and Strong Wind in California, March 28, 2016$10,000 · 61 kt wind · 2 events
- Winter Storm in Wyoming, March 28 to 30, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620888, 620889, 620890, 620908.